David Grunes, Fire Chief
55 The Great Road
Bedford, MA 01730
For Immediate Release
Tuesday, Nov. 25, 2014
Contact: John Guilfoil
Email: [email protected]
Bedford Fire Department Uses Narcan to Revive Overdose Patients at the Same Time, on Opposite Sides of Town
Both Survived, Investigations Ongoing
BEDFORD — Fire Chief David Grunes reports that the Bedford Fire Department on Sunday night used Narcan to revive an unresponsive man found in a vehicle near the Burlington line and an unresponsive man found near the Billerica line, at the exact same time.
Firefighters responded to a location on Middlesex Turnpike near the town line at 6:42 p.m. Sunday. Upon arrival, rescuers found the unresponsive patient slumped over the steering wheel of his vehicle.
Bedford firefighters administered Nasal Narcan to the victim, and he quickly became responsive again and was able to communicate with emergency personnel. Armstrong Ambulance ALS arrived a few minutes later, and the patient was transported to Lahey Hospital and Medical Center.
The patient, a man from Lowell whose name is not being released at this time, is expected to survive.
A second drug overdose was reported on the other side of town, near the Billerica line, at 6:45. Bedford firefighters administered Narcan to a male patient in that instance. That patient was transported by Billerica Fire to Lahey as well.
“Narcan is a lifesaving drug that has quickly become an essential part of our emergency medical arsenal,” Chief Grunes said. “It is unfortunate, but we as first responders cannot afford to ignore reality, and Sunday was a perfect example of the world we live in today, regardless of invisible town borders.”
Chief Grunes would like to single out Firefighter Jim Sullivan, assigned to Engine 3, and Firefighter Christian Dispena assigned to Ambulance 1, who administered Narcan to the two patients.
Opioid overdose is now one of the leading causes of death in Massachusetts, leading Governor Deval Patrick to declare it a public health crisis in March.
Narcan, the brand name for Naloxone, is an “opioid antagonist,” which means it displaces opioid from receptors in the brain and can immediately reverse the effects of an overdose. Narcan has few side effects, and it will not harm a patient who has not overdosed. Nasal Narcan does not use needles/sharps, further increasing its safety. Narcan can be used to reverse heroin overdose, as well as overdoses of OxyContin, Percocet, Percodan, and hydrocodone drugs like Vicodin.
Burlington Fire and Bedford Police also responded to the first call. Bedford Police are investigating that incident to determine if charges should be filed for operating under the influence of drugs.
The incidents occurred during a particularly busy evening for Bedford. During all of this, Bedford Fire received a report of a fire alarm activation at the VA Hospital at 6:54 p.m. A Billerica fire truck responded as mutual aid, to investigate the alarm. Fortunately, it was a false alarm.